Thunderstorm Wind, Washington
- When
- August 3, 4:57 PM MST
- Where
- Washington County, 0.87 mi SW of Akron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -103.210
Strong thunderstorm winds, producing gusts from 60 mph to 80 mph, caused tree damage near Akron and Peetz. The fairgrounds near Akron was also hit hard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong thunderstorm winds, producing gusts from 60 mph to 80 mph, caused tree damage near Akron and Peetz. The fairgrounds near Akron was also hit hard. Several awnings were bent or blown down and a tent collapsed. There were numerous reports of broken car windows and dents from fallen and blowing debris. The strong winds also downed power lines. West of Akron, three cows and two calves were electrocuted by the downed lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 PM MDT SUN AUG 3 2008 .SHORT TERM...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON. DEW POINTS ARE IN THE 35 TO 50 DEGREE RANGE AND PRECIPITABLE WATER VALUES HAVE INCREASED TO 0.60-0.70 OVER THE MOUNTAINS AND 0.80-1.00 OVER THE PLAINS. DID RECEIVE A REPORT FROM A SPOTTER OF BRIEF HEAVY RAIN FROM A STORM THIS MORNING. EXPECT THAT SOME MOISTURE IS HITTING THE GROUND OVER THE FOOTHILLS AND MOUNTAINS, BUT WITH LARGE TEMPERATURE-DEW POINT SPREADS THE PLAINS WILL HAVE TO MOISTEN AND COOL TO START SEEING ANY PRECIPITATION. DONT EXPECT THE OUTFLOW WINDS TO BE AS STRONG AS YESTERDAY BUT SOME WIND GUSTS TO 40 MPH WILL LIKELY OCCUR. MOST OF THE STORMS WILL DIE OFF BY SUNSET, COULD SEE A FEW LINGER OVER THE EASTERN ZONES AND MOUNTAINS UNTIL EARLY MORNING. FOR MONDAY...THE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL ONCE AGAIN BRING SOUTHWEST FLOW ALOFT AND VERY WARM TEMPERATURES. HIGHS WILL BE CLOSE TO TODAYS AS 700 MB STAY THE SAME. MODELS SHOWING A SLIGHT DECREASE IN MOISTURE AND INSTABILITY. STILL EXPECT BUILDS UP OVER THE FOOTHILLS AND MOUNTAINS EARLY IN THE AFTERNOON, BUT LESS THAN TODAY. WILL GO WITH 10 POPS OVER THE LOWER ELEVATION AND UP TO 30 POPS OVER THE MOUNTAINS. .LONG TERM...SHORTWAVE SWINGING OUT OF THE MONTANA ROCKIES ON RELATIVELY STG NWLY FLOW ALOFT SENDS A COLD FRONT SOUTHWARD ACROSS ERN WYOMING MONDAY NIGHT AND INTO NERN COLORADO EARLY ON TUESDAY. POST-FRONTAL AIRMASS ACCORDING TO CROSS SECTIONS AND FCST SOUNDINGS ABOUT 5-7 THOUSAND FEET DEEP. PW AND THETA-E VALUES RISE STEADILY ALONG THE FRONT RANGE AS UPSLOPE FLOW DEEPENS THRU THE MORNING. SOME QUESTION AS TO HOW MUCH COOLING AREAS EAST OF THE FRONT RANGE FOOTHILLS WILL SEE ON TUESDAY. ETA MOS GUIDANCE MOST AMBITIOUS WITH COOL DOWN AS IT INDICATES A MAX TEMP AT DENVER OF ONLY 75F. OTHER MODEL TEMP GUIDANCE NOT AS DRAMATIC WITH COOLING...BUT THEY STILL SHOW A 10-15 DEG F COOL DOWN FROM THE DAY BEFORE. STRONG COOLING INDICATED BY THE NAM APPARENTLY IN RESPONSE TO THICK STRATUS/ STRATOCULUMUS CLOUD COVER ALONG AND EAST OF THE FRONT RANGE MOST OF THE DAY. UPSLOPE MOISTURE NOT AS DEEP ACCORDING TO THE GFS AND ECMWF...BUT MOIST UPSLOPE CONDITIONS ARE STILL INDICATED. FCST SOUNDINGS SHOW A RATHER STRONG CAP NEAR MTN TOP LEVEL WITH MUCH WARMER W-SWLY FLOW ABOVE THAT. THIS SHOULD LIMIT THE FORMATION CONVECTION ON THE PLAINS UNTIL MAYBE MID-LATE AFTERNOON. IN THE MTNS AND FOOTHILLS COULD SEE AN EARLY START TO CONVECTION WITH UPSLOPE FLOW DEEPENING EAST OF THE CONTINENTAL DIVIDE. WEST OF THE DIVIDE... PCPN CHANCES MUCH SMALLER WITH MUCH DRIER BNDRY LYR AIR IN PLACE. SHOULD ALSO SEE LITTLE IF ANY CHANGE IN TEMPS FROM THE DAY BEFORE WEST OF THE DIVIDE. SHOULD SEE GRADUAL CLEARING ON PLAINS TUESDAY NIGHT...BUT WITH LINGERING LOW LEVEL MOISTURE COULD SEE POCKETS OF FOG FORMING LATE. BY WEDNESDAY...HIGH PLAINS AIRMASS DRIES OUT AS THE UPPER RIDGE RESTRENGTHENS OVER UTAH AND WESTERN COLORADO. FLOW ALOFT GOES NWLY WHICH SENDS PW VALUES DOWN BELOW 0.75 INCH AND SFC DEWPTS DOWN BLO 45F ON THE PLAINS. QG VERTICAL VELOCITY FIELDS INDICATE NEUTRAL TO WEAK DOWNWARD MOTION EAST OF THE MTNS MOST OF THE DAY. CAPE VALUES ONLY MINIMAL AS WELL. IN THE HIGH COUNTRY SHOULD SEE ENOUGH MOISTURE AROUND TO GENERATE ISOLATED/WIDELY AFTERNOON/EARLY EVENING SCATTERED T-STORMS. INCREASED SUNSHINE AND 1-3C WARMING ALOFT SHOULD EQUATE TO A 4-8F WARMUP FOR MOST AREAS. LOOKING FOR ANOTHER 90DEG TEMP AT DENVER. BY THURSDAY...GENERAL MODEL CONSENSUS HAS THE WESTERN RIDGE BUILDING WELL UP INTO THE MONTANA ROCKIES WHICH TURNS THE UPPER LEVEL FLOW OVER NERN COLORADO TO A MORE NLY COMPONENT. A SHORTWAVE/VORT MAX LIFTING OUT OF THE GREAT BASIN AND AROUND THE TOP OF THE RIDGE IS FCST TO RACE DOWN ITS FRONT SIDE ACROSS NERN COLORADO ON THURSDAY. WAVE APPEARS TO BE ACCOMPANIED BY A RATHER RESPECTABLE COLD FRONT WHICH THE GFS SHOWS BACKING INTO THE FCST AREA EARLY IN THE DAY. ECMWF AND CANADIAN MODELS NOT AS STRONG WITH THIS SYSTEM BUT THEY STILL LOOK PRETTY WET. 30-40 PERCENT POPS IN THE MTNS AND NEARBY PLAINS AND 20 PERCENT POPS FARTHER OUT ON THE PLAINS LOOK REASONABLE FOR NOW. SHOULD THINGS FALL MORE IN LINE WITH THE WETTER COOLER GFS COULD SEE SOME PRETTY DECENT RAINFALL ACROSS THE AREA. SHOULD ALSO SEE COOLER TEMPS ON THURSDAY. FRIDAY AND BEYOND...MADE FEW IF ANY CHANGES TO ONGOING FORECAST. && .AVIATION...ISOLATED HIGH BASED THUNDERSTORMS WILL CONTINUE THROUGH MID EVENING. THE MAIN THREAT FROM THE STORMS WILL BE OUTFLOW WINDS GUSTING IN THE 30-40 KNOT RANGE WHICH WILL LIKELY HIT KDEN...KAPA AND KBJC BETWEEN NOW AND 02Z. SKIES WILL CLEAR OUT AFTER MIDNIGHT. ANOTHER ROUND OF HIGH BASED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED MONDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT SUN AUG 03 2008 COZ030>051-041200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT SUN AUG 03 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY MIDDAY...WITH ISOLATED STORMS ON THE PLAINS. THE MAIN THREATS FROM STORMS TODAY WILL BE LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. INCREASED CLOUDINESS WILL KEEP TEMPERATURES A LITTLE COOLER TODAY...BUT SOME AREAS ON THE PLAINS WILL STILL BE NEAR 100 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED IN THE MOUNTAINS AND HIGH VALLEYS THROUGH SATURDAY. AT LOWER ELEVATIONS THE LIKELIHOOD FOR THUNDERSTORMS WILL GENERALLY REMAIN LOW. ALTHOUGH MOIST UPSLOPE FLOW BEHIND A WEAK COLD FRONT WILL INCREASE THE CHANCE FOR THUNDERSTORMS ALONG THE FRONT RANGE ON TUESDAY. THUNDERSTORM CHANCES MAY INCREASE AGAIN ON THURSDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MEIER/BAKER
The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122143, 122914, 122142, 122141, 122140.